Advertisement

Prednisone and its evils.

topic posted Tue, October 10, 2006 - 7:35 PM by  Unsubscribed
Share/Save/Bookmark
My boyfriend has been on and off of Prednisone for the past four or five years now. He's very depressed about being on it and doesn't really know how to cope. I've been trying to find accounts of people who've been on it as long as he has or longer and not suffered too much from the side effects. Have any of you been on it for that amount of time? He's also on 6mp ans worried about serious liver damage from drinking he did two years ago in Spain while on it, would his doctor be able to tell if there was liver damage from then? Will he get diabetes from the Prednisone? Can everything be ok in the end?
posted by:
Unsubscribed
Advertisement
  • Your bf's doctor should be administering regular blood tests for liver function. I was never on for more than a few months, and only a couple times. I would NOT do it again. I got liver damage from 6mp, so that is something else to test for, too. I did not get diabetes, but boy did I get fat. Long term use of Pred can cause deterioration of the bones, leading to spontaneous breakage. I'd be freakin' depressed if I were him, too. What about Remicade or Humira? Your bf and the doctor should be talking more about other treatments; Pred is not a viable long-term treatment.
    • wow, i agree, not a long term solution. I was on it for a little over a year and that was just way too long for both me and my doctor's taste. Some people do become steroid dependant and it takes a different treatment for them to be able to wean off the pred. that is what i ended up doing, waiting for the Imuran to kick in before i was able to successfully get off of that shit.
      Of course, take calcium, make sure he's getting plenty of protein, bone scans, etc. but if there is an alternative, go for it!!!!!!!!!
      I tried entocort (synthetic steroid) and it worked WONDERS for about 8 weeks, then i got worse, and the pred came out. But my doc wanted to use that as first line of defense. I had to suggest we try entocort first.
      After that year, i think that i might never go back on it.
      • My experience so far:

        Prednisone: Evil, evil bad bad shit - had to go on sedatives to even sleep...and that's not talking about the psychotic emotional episodes...
        Enterocort and 5 other Cordizone type Rx's which were of the same family: Very bad in the GI reaction kinda way
        Dipentum: Not so bad, knee joints hurt a lot, and have slight GI probs, but not bad.

        Of course I'm asymptomatic, so no one really knows if my Colitis is resolved or not.
        Yay for me.
        However, I would be very concerend about this long term use of Prednisone. What's the dosage he's on? This can be a huge factor towards the effects of the pred long term. Also I'm a bit concerend that he has you on 6MP in tandem....
        that's heavy duty stuff too, chemotherapy patients use it.

        Are your bf's symptoms so bad off the Pred that it is really helping? Have other Rx's been tried? Remember, just because your doctor prescribes, it does not mean you aren't entitled to voice your opinions and concerns.
        Has the question of surgery been raised?
        • There is no doubt that prednisone is bad, bad, bad.... but I have to say I miss that phase where I hardly needed any sleep, and was getting SO much done. OMG, I was so organized, so involved, so freakily energized. And I was suddenly relaxed socially, no second-guessing myself every time I spoke to someone. I'm usually a very shy person, and suddenly I was the life of the party. If I could syphon off that side effect, I'd have it made! That, and being able to eat again after beign so sick.
  • Unsu...
     
    I know I've asked you many a time and now I'm asking again, the prednisone is no longer helping him at all, he was weaning off of it after a flare and now he is flaring again at 20 mg of prednisone, does anyone know of any alternatives to help someone out of a flare. He doesn't take his health seriously enough and now after all of this I feel like he really might be hitting rock bottom, I'm hoping he'll make changes in his life finally. I'm so thankful that this community is here for me to ask questions of because I don't know exactly what he's feeling and try as I might I still find that I can't imagine what he's going through. Thank you so much for always answering my questions and happy health to all of you.
    • It may be time to start thinking of other options- Once the medicines stopped working I progressed to where I needed to have the surgery to have my colon removed and a J-pouch constructed- It's now been 10 years- at least I dont have to be on the meds
  • I know that many say that diet is not related, but maybe change in diet is a viable option since meds are losing effectiveness? Maybe the SCD might be an option to lower med doses or get him off prednisone?
    I initially didnt want to do any major diet changes, but since getting off the pred and having minimal options left for my treatment, I have recently started the SCD. But... I had to go through lots of emotional and physical ups and downs to get to a point to even try this very restrictive diet. So, it may be too much to ask for your boyfriend to take on, but couldnt hurt.
    Hang in there...
  • Unsu...
     
    Just an update mon amour has gotten off the pred. He's cut wheat out of his diet completely and has started doing acupuncture which is working wonders for him. He's going back to school and is struggling with his health again because of the stress of school but all in all I think he's going to pull through.

Recent topics in "No Guts, No Glory!"

Topic Author Replies Last Post
Nausea and Colitis Parris 0 July 30, 2009
Um, Potassium! Wicked One 4 June 2, 2008
UC flare-up while pregnant? Freya 2 May 8, 2008
hello everyone. finally piping in... cole 2 January 8, 2008